Alert archive / Michigan / Gale Warnings in 2020

Gale Warning 8, NWS Grand Rapids, MI

February 20, 2020

NWS Grand Rapids, MI issued this gale warning at Feb 20, 2020, 3:22 PM EST. It took effect at Feb 21, 2020, 1:00 PM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2020, 3:22 PM EST (20:22 UTC)
In effect from
Feb 21, 2020, 1:00 PM EST
Expired
Feb 22, 2020, 1:00 AM EST
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

778 
WHUS73 KGRR 202022
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
322 PM EST Thu Feb 20 2020

LMZ844>849-210430-
/O.UPG.KGRR.GL.A.0008.200221T1800Z-200222T0600Z/
/O.NEW.KGRR.GL.W.0008.200221T1800Z-200222T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
322 PM EST Thu Feb 20 2020

...GALE WARNING IN EFFECT FROM 1 PM FRIDAY TO 1 AM EST SATURDAY...

* WHAT...Southwest winds 20 to 25 knots with gusts up to 35 knot
  gales and waves 6 to 11 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 1 PM Friday to 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
7 follow-up statements
274 
WHUS73 KGRR 210259
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
959 PM EST Thu Feb 20 2020

LMZ844>849-211100-
/O.CON.KGRR.GL.W.0008.200221T1800Z-200222T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
959 PM EST Thu Feb 20 2020

...GALE WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 1 AM EST
SATURDAY...

* WHAT...Southwest winds 20 to 25 knots with gusts up to 35 knot 
  gales and waves 6 to 11 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 1 PM Friday to 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
600 
WHUS73 KGRR 210857
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
357 AM EST Fri Feb 21 2020

LMZ844>849-211700-
/O.CON.KGRR.GL.W.0008.200221T1800Z-200222T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
357 AM EST Fri Feb 21 2020

...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM EST SATURDAY...

* WHAT...Southwest winds will increase to gales of 35 to 40 knots
  today and persist into tonight. Waves will peak this afternoon
  and evening in the 6 to 10 foot range. The highest waves will
  occur north of Grand Haven this evening.

* WHERE...St Joseph to Manistee.

* WHEN...From 1 PM this afternoon to 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

DUKE
092 
WHUS73 KGRR 211648
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1148 AM EST Fri Feb 21 2020

LMZ844>849-220100-
/O.CON.KGRR.GL.W.0008.200221T1800Z-200222T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1148 AM EST Fri Feb 21 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

* WHAT...Southwest winds will increase to gales of 35 to 40 
  knots today and persist into tonight. Waves will peak this 
  afternoon and evening in the 6 to 10 foot range. The highest 
  waves will occur north of Grand Haven this evening.

* WHERE...St Joseph to Manistee.

* WHEN...From 1 PM this afternoon to 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
710 
WHUS73 KGRR 211657
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1157 AM EST Fri Feb 21 2020

LMZ844>849-220100-
/O.CON.KGRR.GL.W.0008.200221T1800Z-200222T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1157 AM EST Fri Feb 21 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

* WHAT...Southwest gales of 35 to 40 knots today and tonight.
  Waves 6 to 10 feet. The highest waves will occur north of Grand
  Haven this evening.

* WHERE...St Joseph to Manistee.

* WHEN...From 1 PM this afternoon to 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which pose a
  hazard to mariners. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
922 
WHUS73 KGRR 211955
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
255 PM EST Fri Feb 21 2020

LMZ844>849-220400-
/O.CON.KGRR.GL.W.0008.000000T0000Z-200222T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
255 PM EST Fri Feb 21 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

* WHAT...Southwest gales to 35 knots this afternoon tonight. 
  Waves 6 to 10 feet. The highest waves will occur north of Grand 
  Haven this evening.

* WHERE...St Joseph to Manistee.

* WHEN...Through 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which pose a 
  hazard to mariners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
762 
WHUS73 KGRR 220208
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
908 PM EST Fri Feb 21 2020

LMZ844>849-220600-
/O.CON.KGRR.GL.W.0008.000000T0000Z-200222T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
908 PM EST Fri Feb 21 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

* WHAT...Southwest winds around 25 knots with gusts up to 35 
  knots and waves 7 to 10 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
668 
WHUS73 KGRR 220558
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1258 AM EST Sat Feb 22 2020

LMZ844>849-221400-
/O.EXP.KGRR.GL.W.0008.000000T0000Z-200222T0600Z/
/O.NEW.KGRR.SC.Y.0017.200222T0600Z-200223T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1258 AM EST Sat Feb 22 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WARNING WILL EXPIRE AT 1 AM EST EARLY THIS MORNING...

* WHAT...Southwest winds 15 to 30 knots. Waves 6 to 9 feet early
  this morning subsiding to 3 to 5 feet this afternoon.

* WHERE...St Joseph to Manistee.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds are in the process of falling below
  gale force at 1 AM. Southwest winds of 15 to 30 knots will 
  continue however into the morning hours. Winds and waves will 
  gradually subside this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DUKE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Feb 20, 3:20 PM EST, 2 minutes earlier.

Area forecast discussion, Feb 20, 3:20 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
320 PM EST Thu Feb 20 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 320 PM EST Thu Feb 20 2020

- Cold tonight

- Dry through the weekend

- Rain/snow next week

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 320 PM EST Thu Feb 20 2020

-- Cold tonight --

Skies will clear tonight. Good radiational conditions are expected
to help temperatures fall to the single digits tonight. No doubt,
some of the colder locations across the northern cwa will fall below
0.

-- Dry through the weekend --

ECMWF and GFS are in good agreement depicting a ridge covering the
much of the central US. This ridge will take a few days to move
east. That means several days of dry weather for southwest Lower MI.
Temperatures will be on the increase too as the ridge moves east and
south flow develops. Look for highs around 40 Saturday and and in
the 40s Sunday.

-- Rain/snow next week --

Low pressure will develop in the lee of the Rockies Sunday in
response to a short wave. ECMWF and GFS begin to diverge on the
details of this system. Both show the sfc low making a run at the
Great Lakes, but the euro is farther south than the gfs and so
produces mostly snow. The gfs on the other hand is a bit stronger,
wetter, and farther north and would produce mostly rain. It seems
conceivable the high to the north will feed some cooler air into the
cwa and so the gfs may be a bit overdone on the warming...at least
north of I-96. So we have mostly snow in the grids north and mixed
rain/snow south at the start. We also have a changeover to rain over
the southern cwa Monday afternoon before going back to snow Monday
night.

Another shortwave follows on both models Tuesday night, but the euro
doesn't do much with it, but the gfs produces snow. We're leaning
toward the gfs during this period and have some snow in the grids.
It's still too early to pin down potential accumulations.

Both the gfs and euro strengthen that wave when it gets to the East
Coast, but by then it's likely to be too far east to give us any
precipitation. But it may still pull down some colder air.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1228 PM EST Thu Feb 20 2020

VFR conditions will continue through Friday. Winds will be from
the north at 5 to 10 knots through tonight and southwest around 10
knots on Friday.

&&

.MARINE...
Issued at 320 PM EST Thu Feb 20 2020

A Gale Warning is in effect Friday afternoon through Friday evening.
Low pressure moving across James Bay will combine with the ridge to
the south to tighten the pressure gradient Friday which will
increase the wind. West to southwest gales to 35 knots are expected
to produce waves 6 to 10 feet before both wind and waves subside
Saturday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning from 1 PM Friday to 1 AM EST Saturday for
     LMZ844>849.

&&

SYNOPSIS...04
DISCUSSION...04
AVIATION...Ostuno
MARINE...04
Hazardous weather outlook, Feb 20, 3:47 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
347 AM EST Thu Feb 20 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
347 AM EST Thu Feb 20 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Light snow showers will continue into mid afternoon, mostly west
of US-131. Accumulations will mostly be less than an inch and most
locations may only see a dusting of snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 AM EST Thu Feb 20 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Wind and waves will be hazardous to small water craft into early
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong storm passing well north of Michigan will bring an period
of strong winds, possibly gales Friday afternoon into early Saturday.
This would lead to hazardous conditions in our near shore for
water craft. Those strong winds may also lead to beach and dune
erosion along the Lake Michigan shoreline, however shore ice may
mitigate that impact some.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:37 AM ESTGale WatchGRR12 hr

Nearby

Gale Warnings in Michigan, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.